Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 106, NWS Great Falls, MT

August 7, 2008Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2008, 4:33 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:33 PM MDT (22:33 UTC)
Expired
Aug 7, 2008, 5:00 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 413 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:37 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 7, 2:37 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT THU AUG 7 2008

.DISCUSSION...

TONIGHT THROUGH SATURDAY...THE UPPER LEVEL HIGH PRESSURE RIDGE HAS
MOVED OVER EASTERN MONTANA. MOISTURE AND UPPER LEVEL DISTURBANCES
MOVING UP THE BACK OF THE RIDGE WILL KEEP THE AIRMASS UNSETTLED FOR
THE NEXT FEW DAYS. FLOW AT ALL LEVELS REMAINS LIGHT THROUGH
SATURDAY. CONVECTION IS INCREASING OVER THE SOUTHWEST AND SOUTHERN
IDAHO. SHEAR IS WEAK AND SUPPORT FOR HAIL IS POOR BUT CELLS WILL
MOVE SLOWLY AND LOCALLY HEAVY RAIN IS POSSIBLE. CONVECTION WILL
SPREAD NORTH AND CONTINUE PAST MIDNIGHT ACROSS THE NORTHEAST ZONES.
INSTABILITY WILL DEVELOP AGAIN FRIDAY AFTERNOON WHILE AN UPPER LEVEL
SHORTWAVE MOVES ACROSS THE ROCKIES. THIS WILL PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS...BUT AGAIN SHEAR WILL BE LACKING AND THE
CHANCE OF LARGE HAIL IS LOW. GOOD UPPER LEVEL SUPPORT SHOULD KEEP
CONVECTION ACTIVE AS IT MOVES ACROSS THE ZONES DURING THE NIGHT.
SUPPORT FOR WIDESPREAD CONVECTION IS WEAKER SATURDAY AFTERNOON BUT
INSTABILITY WILL AGAIN DEVELOP DURING THE AFTERNOON FOR ISOLATED TO
SCATTERED THUNDERSTORMS. THE AIRMASS REMAINS WARM THROUGH SATURDAY
WITH TEMPS REMAINING ABOVE NORMALS. ZELZER

SATURDAY NIGHT THROUGH TUESDAY...STRONG UPPER LEVEL HIGH PRESSURE
RIDGE WILL BE PUSHED OFF TO THE EAST AS A LOW PRESSURE TROUGH MOVES
INTO THE PACIFIC NORTHWEST. THE SHIFT WILL CREATE A TAP INTO THE
PLUME OF SOUTHWEST MONSOONAL MOISTURE WHICH... WHEN COMBINED WITH
SMALL WEATHER SYSTEMS EMBEDDED IN THE FLOW AHEAD OF THE TROUGH...
WILL RESULT IN MORE SHOWERS AND THUNDERSTORMS SUNDAY AND EARLY
MONDAY. MODELS STILL HAVING DIFFICULTY PINNING DOWN WHERE AND HOW
MUCH PRECIPITATION CAN BE EXPECTED WITH RUN-TO-RUN AS WELL AS
MODEL-TO-MODEL CONSISTENCY ISSUES. HOWEVER...DO EXPECT TO SEE SOME
PRECIPITATION OVER CWA. TROUGH PUSHES THROUGH CWA MONDAY WITH CENTER
OF LOW TRACKING ACROSS SOUTHERN/CENTRAL ALBERTA AND SASKATCHEWAN.
MONDAY WILL LIKELY SEE THE COOLEST TEMPERATURES ASSOCIATED WITH THE
TROUGH PASSAGE WITH HIGHS AND LOWS COMING IN NEAR NORMAL. TROUGH
EXITS EAST AND WEAK HIGH PRESSURE RIDGE BEGINS REBUILDING TUESDAY
AND EARLY WEDNESDAY FOR MOSTLY DRY CONDITIONS AND SLIGHTLY WARMER
TEMPERATURES BEFORE APPROACH OF NEXT PACIFIC TROUGH.

WEDNESDAY AND THURSDAY...LATEST MODELS DEPICT A WESTERLY FLOW
WITH AN UPPER LEVEL LOW PRESSURE QUICKLY MOVING IN FROM THE
PACIFIC NORTHWEST. A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG
THE DIVIDE AND THE CENTRAL PLAINS AS THE DISTURBANCE MOVE TO THE
EAST. TEMPERATURES ARE EXPECTED TO REMAIN NEAR NORMAL THROUGH THE
PERIOD. SAUCIER

&&

.AVIATION...
UPDATED 1730Z.
UPPER LEVEL RIDGE IS BUILDING OVER THE REGION WITH INCREASING
MOISTURE IN SOUTH TO SOUTHWEST FLOW ALOFT. AIRMASS WILL DESTABILIZE
THIS AFTERNOON AND THIS COMBINED WITH THE INCREASING MONSOONAL
MOISTURE WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT WITH RISK
OF THUNDERSTORM ACTIVITY THROUGH THIS EVENING...THEN DIMINISHING
AROUND MIDNIGHT. WIND GUSTS IN EXCESS OF 40KTS WILL BE POSSIBLE IN
AND NEAR ANY THUNDERSTORM ACTIVITY. RELATIVELY SLOW STORM MOTIONS
AND MODERATE MOISTURE AVAILABILITY WILL ALLOW FOR SOME MODERATE TO
HEAVY RAINFALL WITH SOME STORMS...AND LOCAL IFR CIGS/VIS WILL BE
POSSIBLE UNDER STRONGER CELLS WITH VFR CONDITIONS PREVAILING OUTSIDE
OF ANY THUNDERSTORM ACTIVITY. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  92  61  93 /  30  40  40  30
CTB  55  88  56  88 /  30  40  40  40
HLN  64  91  64  93 /  30  50  50  30
BZN  59  92  57  94 /  40  40  50  30
WEY  53  76  49  77 /  40  40  50  40
DLN  58  83  55  84 /  40  50  50  40
HVR  61  95  62  95 /  20  30  30  20
LWT  59  89  58  88 /  20  30  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 7, 5:54 AM MDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 AM MDT THU AUG 7 2008

MTZ008>015-044>055-081200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
554 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.